MDJunction - People Helping People
 
Ask a Question
01/31/2011 01:19 PM

Standard Topomax Protocol

dcguy
Posts: 79
Member

Like many of you I have become a resource in our community for any of our friends and friends of friends who are struggling with headaches. A doctor ( that I have not found very helpful ) gave a friend a prescription for topomax and told her to come back in three months.

I have suggested she call the doctor again to ask for more info but does anyone know standard protocol for topomax.

Specifically.

1. If its not helping, how quickly should you raise the dosage?

2. How far do you go before you give up and move on the next try.

Post edited by: dcguy, at: 01/31/2011 01:21 PM

Reply

01/31/2011 04:00 PM
mhensler1
 
Posts: 108
Member

I titrated up within 3 weeks as per the Drs orders and found it did not help at all, so had to titrate back down. it made me very dizzy, and it was tough to focus at work.

01/31/2011 06:10 PM
tortoisegirl
tortoisegirlPosts: 3370
Group Leader

Honestly if a doctor just gave me a Topamax script with no titration instructions and said see you in three months, I would dump them. Its a very dangerous med and you can get very very sick just starting a high dose (or stopping cold turkey).

That said, it can take a few months at the therapeutic dose to see if it is working, and a standard titration they throw out there can be found here, although I would go even slower than this as honestly out of dozens of meds, Topamax was the worst for me, and I read all over the internet about people not being able to tolerate the "standard" titration http://www.healthcentral.com/migraine/medications/topamax- 151847-5.html

If your friend is on birth control pills, please warn her that despite what doctors may say, this med has been shown to decrease their effectiveness significantly, and she needs to use a non-hormonal method while on them, and until she starts her next pack after getting off of it. There are several meds like this (anti seizures and Provigil and antibiotics off the top of my head) which doctors nowadays like to shrug off as not effecting the pill, but everything I read online (medical studies...not just junk websites) tells me otherwise, and my doctors don't quote any data, just that I shouldn't worry about it! Ridiculous.

Drinking lots of water can help the side effects, and if in doubt, go slow! Best of luck to your friend.


01/31/2011 07:26 PM
dbochishaw
Posts: 11
New Member

My daughter's experience with Topomax:

Week 1 on starting dosage- no side effects reported.

Week 2- second day of increased dosage- came home from school SOBBING that she had been completely unable to focus on a single thing that happened that day. She couldn't remember anything. Her notes made absolutely no sense and some of her words were written out of order....All she could say was that she wanted to die.

I wonder sometimes what would have happened if it had been titrated more slowly, but as it is the drug scared us so badly, we will never try it again.

--Debbie


01/31/2011 09:29 PM
suki17
suki17  
Posts: 488
Member

dcguy: I have been on topamax since February 2009 and have found it to be very beneficial in reducing my pain levels. I started on the low dose of 25mgs at night for 1 week, gradually increasing by a further 25mgs each week over the next three weeks to reach 100mgs (all taken at night). The only significant side effects I noticed were intermittent pins and needles in my feet and initial lethargy. I do have a bit of trouble recalling names or words sometimes but that is a small price to pay for improved pain. The key with topamax is to titrate up very slowly, you can even use a pill cutter to cut the 25mg tablets in half and increase by 12.5mg per week instead. Hope this helps.

02/01/2011 06:57 AM
dcguy
Posts: 79
Member

Thanks everyone for your insights. I will pass this along.

02/01/2011 08:33 AM
MaryR
MaryR  
Posts: 4185
Group Leader

My experience was similar to Suki's. I don't remember if my dose went up every week or every two weeks, but it seemed to take forever. I didn't get any relief from it until it was up to 125 or 150 mgs though some people do notice before that, other s may need higher. I think the literature considers 200 about the top of the headache dose, though some neuros will go into the epilepsy doses if they think it will help (and sometimes it does, but the side effects are worse too).

I have had tingling hands and feet, sleepiness and some memory problems as well as some hair loss from extended use (I didn't really notice that until several years into it, but it is there). I have not had the mood changes and/or suicidal thoughts which are the really severe side effect that everyone should be aware of. I think it happens most often to teens and young adults, but it can happen in any age group.

It does mess with birth control and it is weird to me that any doctor would say it didn't or downplay that...my pharmacy put a sticker on my bottle about it to be sure I knew that, even if I didn't talk to the pharmacist about the med.

If the doctor does not prescribe Topamax much he or she may have no idea how many or how severe the side effects really are from just starting at full dose. Or maybe with epilepsy they start closer to full dose because stopping the seizures is more important that the side effects (not sure, I have never had it prescribed for that), but for headaches slowly going up gives the best chance of tolerating it long enough to see if it will work. Almost none of us could tolerate it at full strength immediately (and he or she may not have prescribed it like that...I hope anyway).


02/01/2011 01:52 PM
tamlov
Posts: 18
New Member

Has everyone taken this twice a day as the recommendations instructed per the website above or daily? Jason is taking 75mg at night. We tried to go to 100mg but he seemed to get very sharp pains in his head when we did so dropped back to 75mg. I am thinking of retrying to 100mg dose but maybe we should divide the dose into twice daily?

02/01/2011 02:04 PM
Enbee
EnbeePosts: 1556
Senior Member

I always titrated up or down at 25mg per 2 weeks. Although if I felt the symptoms weren't stabilised I would maybe leave it longer. I've come on and off Topamax a couple of times and generally found 2 weeks acceptable for a 25mg dose change. Everyone is different though! I went up to 300mg/day so it can take quite a long time to get up to maximum doses. The literature for headaches treatment seems to indicate that 150-200mg/day is the upper threshold of the dose that is useful. My first neuro claimed he had patients on 700mg/day who got a benefit but I think these people are few and far between. Most people giveup around 200mg/day if they aren't getting much benefit as the side effects do get worse as you go up.

I think you need to stay on your 'max' dose for around a month to be sure it's not doing anything before starting to taper down again. With regards to the number of times a day to take topamax when I was on the bigger doses I'd take it 3 times a day in equal doses but I was originally on morning and night. I think I swapped to 3 times a day around 150mg/day? Sorry, it's been awhile and I can't quite remember.

I also second or third the being careful with birth control on topamax. Topamax is a med my neuro didn't want me on when I was trying to get pregnant as there are some (small) risks with it affecting foetal development, so it is best to be vigilant!


02/01/2011 08:05 PM
tortoisegirl
tortoisegirlPosts: 3370
Group Leader

I heard anecdotally of why all of us headache patients have so much trouble with it is that we are way more sensitive as a group than epilepsy patients...I would have to agree from my personal experience, and the tendency for us to have other health conditions, auto immune, etc. Best wishes.
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved